The Ocular Anticholinergic Crisis

The Ocular Anticholinergic Crisis

Tox Call

A startling episode with an inconsolable, hallucinating two year old highlights a rare ocular emergency

Prophylactic Antibiotics for Epistaxis

Prophylactic Antibiotics for Epistaxis

Where’s the Evidence?

While the majority of cases do not require medical attention, epistaxis remains a common presenting complaint in the ED

Upstairs Downstairs

Upstairs Downstairs

Director's Corner

How many clinical shifts does your chair need to work in order to stay current with the department?

Five-Year-Old With Dysuria, Abdominal Pain and Incontinence

Five-Year-Old With Dysuria, Abdominal Pain and Incontinence

Soundings

New patient is a 5-year-old male with a history of recurrent UTIs

Sudden Illness After Dental Procedure

Sudden Illness After Dental Procedure

Visual Dx

A 28-year-old male presents to the ED with a chief complaint of chest pain, coughing and shortness of breath

Bicep Tendon Rupture

Bicep Tendon Rupture

The Popeye Sign

A 45-year-old-male presents with sudden onset of pain and significant swelling to his right arm

Leaving Las Vegas... Hopefully

Leaving Las Vegas... Hopefully

By Greg Henry, MD

Notes on the human condition, the laws of thermodynamics, and spandex

Understanding ACEP’s Clinical Policy on Seizures

Understanding ACEP’s Clinical Policy on Seizures

ACEP's 2014 Seizure Guidelines

Dr. Rhonda Cadena, a neurointensivist and emergency physician educator at UNC, breaks down the critical updates

Mid-Level Providers

Mid-Level Providers

Who they are, what they do, and why they’re changing emergency medicine

How to make sense of the puzzle and improve your practice

When Patients Lie

When Patients Lie

How to Spot Deception, What You Can Do, and Why it Matters

Accusing anyone of lying is serious business, but when that person is your patient, the stakes are even higher

Raves and Saves

Raves and Saves

Advanced Emergency Management at Mass Gatherings

EM is crucial at drug-fueled electronic dance festivals, like this month’s Electric Zoo in New York  

Frontpage Slideshow | Copyright © 2006-2014 JoomlaWorks Ltd.
Print
E-mail
Reprint

Review by Jose Vega, MD
Column Organized by Evan Schwarz, MD
Division of Emergency Medicine
Washington University
 
Venkat KK. Venkat A.  Care of the Renal Transplant Recipient in the Emergency Department.  Ananls of Emergency Medicine October 2004; 44:330-341.
 
Renal transplant offers the best therapy for end-stage renal disease.  However, these patients can have many different medical complications. They range from side effects of potent immunosuppressive drugs or from drug interactions, renal tract problems, respiratory infections, fever, post-surgical complications, cardiovascular, gastrointestinal, neurologic, endocrine and electrolyte imbalance.  Emergency physicians need to be aware of the complications and special factors associated with renal transplant patients.
In general, a single kidney is transplanted in the right or left lower quadrant of the abdomen.  Living donor transplants function immediately, while 30% of cadaver transplants undergo delayed graft function due to prolonged cold ischemic preservation. The renal transplant recipient will now require long term immunosuppression to prevent rejection. The current regimen is based on a triple therapy approach that includes cyclosporine-microemulsion or tacrolimus, mycophenolate mofetil or azathioprine and corticosteroids. Antilymphocyte antibodies are also widely used with the triple therapy regimen.  While the current immunosuppressive regimens are more potent which leads to less rejection, there is a greater incidence of medication-related problems.
Rejection is the only unique cause for renal failure in kidney transplant patients.  Two common causes of acute renal failure are acute cyclosporine or tacrolimus nephrotoxicity and acute rejection.  Elevated blood levels of cyclosporine or tacrolimus favor nephrotoxicity.  Keep in mind the best time to draws a drug level is 1-3 hours before a dose is scheduled making these levels unreliable at times in the ED.  Renal transplant recipients that present with fever and allograft tenderness and increased creatinine make acute rejection the likely diagnosis.  Urinary tract infections occur in less than 10% of patients in the first post transplant year and are similar to that in the general population.  Therefore, the most common pathogen to cause urinary tract infections in renal transplant recipients is E. coli.  Remember, to avoid aminoglycosides, a nephrotoxic agent, when treating urinary tract infections. 
Pneumonia is the most common pulmonary issue in renal transplant recipients presenting to the ED.  Non-opportunistic infections occur in the first month post-transplant, followed by opportunistic infections in the first year and community-acquired respiratory infections afterward.  Macrolides should be avoided in the treatment of pneumonia.  The macrolides inhibit the hepatic enzyme system that metabolizes the immunosuppressants.
Fever in renal transplant patients is a common problem.  Immunosuppressed patients are susceptible to opportunistic infections that can become fulminant, however, they are uncommon in the first post-transplant month.  The highest incidence of opportunistic infections occurs between the second and sixth month post-transplant.  Opportunistic infections vary geographically, therefore, it is important that ED physicians understand what pathogens are prevalent in renal transplant patients at their institution and provide appropriate treatment.  Cytomegalovirus (CMV) disease is an opportunistic infection common in renal transplant patients and with no variation in geographic prevalence.  A renal transplant patient presenting 2 months after kidney transplant with high fever, elevated liver function tests and leukopenia likely has CMV disease.  CMV is diagnosed with PCR and most commonly presents between one to six months post transplant.  Patients presenting with a fever in the first year after transplant generally will require admission. 

Surgical complications associated with the allograft include acute occlusion of the transplant renal artery or vein, peritransplant hematoma, urinary leak, lymphocele, obstructive uropathy and bleeding after renal allograft biopsy.  A renal transplant recipient that presents in the first week post transplant with acute renal failure and oligoanuria likely has acute occlusion of the transplant renal artery.  Peritransplant hematoma occurs as an early postoperative complication or in perioperative anticoagulation.  Patients present with severe pain over the allograft, decrease in hemoglobin or hematocrit level and an increasing serum creatinine level.  Urinary leak presents in the first post-transplant month and is caused by disruption of the ureteric anastomosis to the bladder.  This leads to extravasation of urine and acute renal failure.  Lymphocele occurs within the first 3 months post-transplant and is caused by severage of the lymphatics during the transplant operation and leading to a lymph leak.  Large lymphoceles can cause allograft pain, acute renal failure, urinary frequency, ipsilateral lower extremity edema, iliac vein thrombosis or pulmonary embolism.  Causes of obstructive uropathy include technical problems with ureteric anastomosis or lymphocele which can be followed by stenosis of the transplanted ureter.  Ultrasound can be important to evaluate for fluid collections or hydronephrosis which may require a nephrostomy tube.  Finally, 3% of patients present with gross hematuria after an allograft biopsy.  Severe hematuria may require angiographic occlusion and blood transfusions.  All the allograft complications discussed will require surgical exploration and interventions as needed.

The risk of cardiovascular disease is threefold to fivefold higher in renal transplant recipients compared with the general population.  If diltiazem, verapamil or amiodarone is used beware of the immunosuppressive agents, cyclosporine, tacrolimus or sirolimus.  The antiarrhythmic agents inhibit the hepatic P-450 enzyme system, subsequently, elevating the immunosuppressive levels.  Hypertensive urgencies or emergencies can be treated with parenteral or oral antihypertensives.  Gastrointestinal disorders are common and their severity may be blunted by immunosuppressants, therefore radiologic studies are required.  Neurologic complications can result from side effects of immunosuppressive drugs, opportunistic infections or malignancy.  Headaches in the renal transplant patient warrant a lumbar puncture and imaging studies of the brain.  Anemia, leukopenia and thrombocytopenia may be caused by immunosuppressants, antibiotics, anti-virals or corticosteroids.  Corticosteroids can also cause osteoporosis, avascular necrosis or tendon rupture affecting the Achilles or quadriceps. Osteoporosis tends to affect the feet for unclear reasons.   Cyclosporine and tacrolimus cause hyperkalemia and hypomagnesaemia.  The above-mentioned immunosuppressants along with corticosteroids can cause de novo diabetes in 5-20% of renal transplant recipients.  Lastly the combination of anemia, thrombocytopenia, and acute renal failure suggests hemolytic uremic syndrome.

The renal transplant recipient is prone to a number of medical complications.  It is important that emergency physicians understand these medical complexities, including drug regimens and drug interactions, and make sure to effectively communicate with the transplant physician.           
 
LLSA Reviews edited by Evan Schwarz, MD 
 

Add comment

Security code
Refresh

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Subscribe to EPM